Alert archive / Michigan / Tornado Warnings in 1997
Tornado Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 12, 1997, 3:02 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1997, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 12, 1997, 4:05 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Eaton County, MI, Ingham County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 121903 RRA TORGRR MIC045-065-122005- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 302 PM EDT THU JUN 12 1997 * TORNADO WARNING FOR EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 405 PM EDT * SOME LOCATIONS AFFECTED HOLT AT 315 PM EDT LANSING AT 315 PM EDT * AT 259 PM EDT...A TORNADO WAS REPORTED BY LAW ENFORCEMENT OFFICIALS 6 MILES SOUTHWEST OF LANSING WHICH IS 6 MILES WEST OF HOLT MOVING EAST AT 15 MPH...NEAR DIMONDALE IN EATON COUNTY. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! MJK &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 12, 11:21 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 11:21 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1121 AM EDT THU JUN 12 1997 SAME STORY...DIFFERENT DAY AS FAR AS AFTERNOON WEATHER GOES. A LITTLE MORE CLOUD COVER ACROSS SOUTHERN LOWER THIS MORNING...WITH KGRR 88D SHOWING A BAND OF SHOWERS STRETCHING FROM THE CENTRAL THUMB THROUGH JXN/HIL AREAS AND DOWN INTO NORTHEAST IN AS TAIL END OF VORT MAX ROTATES OUT INTO LAKE HURON. APPARENT BOUNDARY NOTED ON 1KM VISIBLE LOOP OVER LAKE MICHIGAN ALSO KICKING OFF SOME SCATTERED CONVECTION FROM MKG SOUTH TO BEH. MODIFIED 12Z SOUNDINGS FOR TEMPS/ DEW POINTS OF 80/60 YIELD CAPES 1200-1700 J/KG...WITH A LITTLE MORE LOW LEVEL MOISTURE AVAILABLE TODAY THAN WEDNEDAY ACROSS SOUTHERN LOWER WITH 925/850MB DEW POINTS IN THE LOWER TEENS. SKIES GENERALLY SUNNY OVER NORTHERN TWO TIER OF COUNTIES...AND BASED ON SATELLITE TRENDS SHOULD SEE ENOUGH SUN OVER REMAINDER OF AREA TO REACH FORECAST HIGHS. BUT TRIGGERS WILL BE HARD TO COME BY DESPITE EXPECTED INSTABILITY...LAKE BREEZE BOUNDARY WILL HELP. S/WV OVER CENTRAL IA ON WV LOOP PROGGED TO ROTATE ACROSS NORTHERN IN/OH SHOULD ENHANCE PRECIPITATION CHANCES OVER SOUTHERN COUNTIES. LACK OF WIND SHEAR WILL INHIBIT SEVERE POTENTIAL... WITH SMALL HAIL LIKELY TO BE THE MAIN THREAT ALONG WITH HEAVY DOWNPOURS DUE TO SLOW STORM MOTION. IN ALL...LITTLE CHANGE TO GOING FORECAST... WITH LOWER TO HIGHER CHANCE POPS FROM NORTH TO SOUTH ACROSS FORECAST AREA. TEMPERATURES ALSO LOOK ON TARGET BASElD ON 12Z DTX/APX SOUNDINGS. BORIS
In the hours before
Special weather statement, Jun 12, 11:58 AM EDT, 3 hours 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-131200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT THU JUN 12 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... WEAK UPPER LEVEL DISTURBANCES COMBINED WITH AN UNSTABLE AIR MASS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGHOUT THE AFTERNOON AND EVENING ACROSS SOUTHWEST LOWER MICHIGAN. THE BEST CHANCE FOR THUNDERSTORMS IS EXPECTED OVER AREAS ALONG AND SOUTH OF I-96...INCLUDING THE CITIES OF GRAND RAPIDS...LANSING...KALAMAZOO... BATTLE CREEK...AND JACKSON. THE THREAT FOR THUNDERSTORMS IS EXPECTED TO END ACROSS THE AREA AROUND MIDNIGHT. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ALTHOUGH ORGANIZED THUNDERSTORM ACTIVITY IS NOT ANTICIPATED THIS AFTERNOON AND EVENING...SOME STORMS MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 35 MPH...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS THAT DEVELOP WILL MOVE TO THE NORTHEAST AROUND 15 MPH. SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON OR THIS EVENING. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. BORIS
Nearby
Tornado Warnings in Michigan, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.